Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 121, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2001, 12:51 AM CDT for Foster County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 20, 2001, 12:51 AM CDT (05:51 UTC)
- Expired
- Jul 20, 2001, 1:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Foster County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2229 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 200552 SVRBIS NDC031-200630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1251 AM CDT FRI JUL 20 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 130 AM CDT * AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST CARRINGTON...OR ABOUT 43 MILES NORTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARRINGTON AT 100 AM CDT BORDULAC AT 100 AM CDT GRACE CITY AT 130 AM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY MORNING FOR NORTH DAKOTA. LAT...LON 4752 9923 4736 9920 4737 9857 4759 9884 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:15 PM CDT, 9 hours 36 minutes earlier.
Area forecast discussion, Jul 19, 3:15 PM CDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT THU JUL 19 2001 THE SURFACE LOW HAS REDEVELOPED OVER THE WESTERN DAKOTAS AND EASTERN MONTANA OVER THE PAST 24 HOURS AND DEWPOINTS ACROSS WESTERN AND CENTRAL NORTH DAKOTA REMAIN HIGH...IN THE 60S. A SHORT WAVE MOVING ACROSS EASTERN MONTANA HAS AIDED IN THE DEVELOPMENT OF THUNDERSTORMS FROM WILLISTON TO RAPID CITY WITH MOVEMENT GENERALLY TO THE NORTHEAST. LOOKS LIKE ANOTHER NIGHT OF SEVERE THUNDERSTORMS. WITH THE UPPER LEVEL TROUGH REMAINING OVER THE ROCKIES INTO THE WEEKEND...DON'T SEE AND END TO THE CONVECTIVE WEATHER UNTIL MONDAY. AT THAT TIME AN UPPER LEVEL LOW WILL HAVE DROPPED INTO THE HUDSON BAY REGION DAMPENING THE RIDGE OVER THE CENTRAL PLAINS AND PUSHING A SURFACE HIGH OVER SOUTHERN MANITOBA. THAT WILL DROP THE DEWPOINTS INTO THE 40S AND 50S ACROSS ND ENDING THE POTENTIAL FOR STRONG CONVECTION. WILL KEEP THE FORECAST PERIOD 3FROM MONDAY TO THURSDAY DRY...AS THE POTENTIAL FOR PRECIP WILL BE AROUND CLIMATOLOGY. TEMPS WILL BE SEASONAL. .BIS...NONE. TSW
In the hours before
Local storm report, Jul 19, 11:35 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT THU JUL 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1132 PM (BIS)BISMARCK MUNI ARPT ND 76 MPH TSTM GUST
07/19/01 BURLEIGH TREES DOWN IN TOWN.
POWER OUT ACROSS MUCH
OF CITY.Local storm report, Jul 20, 12:05 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1205 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 PM LOSTWOOD ND .75 INCH HAIL
07/19/01 MOUNTRAIL SPOTTER REPORT,
VISIBILITIES LESS THAN
1/8 MILE. REPORTED BY
STORM SPOTTER.Local storm report, Jul 20, 12:11 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1210 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM STEELE ND 60 MPH TSTM GUST
07/20/01 KIDDER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
VERY HEAVY RAIN AND PEA
SIZE HAIL.Local storm report, Jul 20, 12:26 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1226 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 AM 8 S STANLEY ND .75 INCH HAIL
07/20/01 MOUNTRAIL VERY HEAVY RAIN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 20, 12:38 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1238 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1228 AM 2 W MAX ND .75 INCH HAIL
07/20/01 MCLEAN REPORTED BY STORM
SPOTTER. LOTS OF IT.Local storm report, Jul 20, 12:49 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1248 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM PALERMO ND 1.75 INCH HAIL
07/20/01 MOUNTRAIL REPORTED BY PUBLIC.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:59 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 61 min |
| Jul 19, 9:08 PM CDT | Tornado Warning | BIS | Golden Valley | 67 min |
| Jul 19, 10:00 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 60 min |
| Jul 19, 10:04 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 56 min |
| Jul 19, 10:16 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 44 min |
| Jul 19, 10:23 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 57 min |
| Jul 19, 10:40 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 65 min |
| Jul 19, 10:41 PM CDT | Tornado Warning | BIS | Grant, Morton | 34 min |
| Jul 19, 10:55 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 65 min |
| Jul 19, 10:59 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 61 min |
| Jul 19, 11:02 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 58 min |
| Jul 19, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 64 min |
| Jul 19, 11:42 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 58 min |
| Jul 19, 11:44 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean | 46 min |
| Jul 19, 11:44 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 46 min |
| Jul 20, 12:00 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 60 min |
| Jul 20, 12:29 AM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 61 min |
| Jul 20, 12:29 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 61 min |
| Jul 20, 12:40 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 65 min |
| Jul 20, 12:50 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 55 min |
| Jul 20, 1:01 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 44 min |
| Jul 20, 1:29 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 61 min |
| Jul 20, 2:32 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 58 min |
| Jul 20, 3:06 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 59 min |
| Jul 20, 4:10 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 60 min |
| Jul 20, 4:35 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 55 min |
| Jul 20, 4:55 PM CDT | Tornado Warning | BIS | Burke | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.